Alert archive / Hawaii / High Surf Warnings in 2014

High Surf Warning 6, NWS Honolulu, HI

March 6, 2014Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 6, 2014, 3:30 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 7, 2014, 10:00 AM HST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2014, 3:30 PM HST (01:30 UTC)
In effect from
Mar 7, 2014, 10:00 AM HST
Expired
Mar 9, 2014, 3:24 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WHHW40 PHFO 070130
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST THU MAR 6 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A STRONG LOW NORTHWEST OF THE ISLANDS HAS GENERATED A LARGE
NORTHWEST SWELL THAT WILL ARRIVE FRIDAY AND PEAK SATURDAY BEFORE
GRADUALLY DIMINISHING. 

HIZ001>003-006>009-012-013-017-020-071430-
/O.NEW.PHFO.SU.W.0006.140307T2000Z-140309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
330 PM HST THU MAR 6 2014

...HIGH SURF WARNING IN EFFECT FROM 10 AM FRIDAY TO 6 AM HST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 10 AM FRIDAY TO 6 AM HST
SUNDAY. 

* SURF...ALONG NORTH FACING SHORES...INCREASING TO 12 TO 18 FEET
  LATE SATURDAY MORNING AND AFTERNOON...PEAKING AT 25 TO 35 FEET
  SATURDAY. ALONG WEST FACING SHORES...INCREASING TO 8 TO 12 FEET
  LATE SATURDAY MORNING AND AFTERNOON...PEAKING AT 15 TO 25 FEET
  SATURDAY. 

* TIMING...ARRIVING FRIDAY...RAPIDLY BUILDING THROUGH FRIDAY
  NIGHT...PEAKING SATURDAY...AND SLOWLY DIMINISHING THROUGH
  SATURDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS. POWERFUL
  LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES.
  LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR
  ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

BIRCHARD
6 follow-up statements
713 
WHHW40 PHFO 070842 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1042 PM HST THU MAR 6 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A STRONG LOW NORTHWEST OF THE ISLANDS HAS GENERATED A LARGE
NORTHWEST SWELL THAT WILL ARRIVE FRIDAY AND PEAK SATURDAY BEFORE
GRADUALLY DIMINISHING. 

HIZ001>003-006>009-012-013-017-020-072145-
/O.COR.PHFO.SU.W.0006.140307T2000Z-140309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
1042 PM HST THU MAR 6 2014

...HIGH SURF WARNING IN EFFECT FROM 10 AM FRIDAY TO 6 AM HST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 10 AM FRIDAY TO 6 AM HST
SUNDAY. 

* SURF...ALONG NORTH FACING SHORES...INCREASING TO 12 TO 18 FEET
  LATE FRIDAY MORNING AND AFTERNOON...PEAKING AT 25 TO 35 FEET
  SATURDAY. ALONG WEST FACING SHORES...INCREASING TO 8 TO 12 FEET
  LATE FRIDAY MORNING AND AFTERNOON...PEAKING AT 15 TO 25 FEET
  SATURDAY.

* TIMING...ARRIVING FRIDAY...RAPIDLY BUILDING THROUGH FRIDAY
  NIGHT...PEAKING SATURDAY...AND SLOWLY DIMINISHING THROUGH
  SATURDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS. POWERFUL
  LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES.
  LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR
  ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

BIRCHARD
511 
WHHW40 PHFO 071336
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST FRI MAR 7 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A STRONG LOW NORTHWEST OF THE ISLANDS HAS GENERATED A LARGE
NORTHWEST SWELL THAT WILL ARRIVE TODAY AND PEAK SATURDAY BEFORE
GRADUALLY DIMINISHING.

HIZ001>003-006>009-012-013-017-020-080245-
/O.CON.PHFO.SU.W.0006.140307T2000Z-140309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
336 AM HST FRI MAR 7 2014

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 AM HST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 AM HST SUNDAY. 

* SURF...ALONG NORTH FACING SHORES...INCREASING TO 12 TO 18 FEET
  LATE THIS MORNING AND AFTERNOON...PEAKING AT 25 TO 35 FEET
  SATURDAY. ALONG WEST FACING SHORES...INCREASING TO 8 TO 12 FEET
  LATE THIS MORNING AND AFTERNOON...PEAKING AT 15 TO 25 FEET
  SATURDAY.

* TIMING...ARRIVING TODAY...RAPIDLY BUILDING THROUGH TONIGHT...
  PEAKING SATURDAY...AND SLOWLY DIMINISHING THROUGH SATURDAY
  NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS. POWERFUL 
  LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. 
  LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR 
  ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
411 
WHHW40 PHFO 080125
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST FRI MAR 7 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...

.A STRONG LOW NORTHWEST OF THE ISLANDS HAS GENERATED A LARGE
NORTHWEST SWELL. THE SWELL WILL BUILD ALONG EXPOSED NORTH AND WEST
FACING BEACHES THIS AFTERNOON AND OVERNIGHT.

HIZ001>003-006>009-012-013-017-020-081430-
/O.CON.PHFO.SU.W.0006.000000T0000Z-140309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
325 PM HST FRI MAR 7 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...25 TO 35 FT ALONG NORTH FACING BEACHES. 15 TO 25 FT ALONG
  WEST FACING BEACHES.

* TIMING...THE SURF WILL BUILD DURING THE REMAINDER OF THE
  AFTERNOON AND OVERNIGHT...PEAK AT WARNING LEVELS ON SATURDAY
  THEN SLOWLY DIMINISH SATURDAY NIGHT. THE SURF WILL DROP TO
  ADVISORY LEVELS SUNDAY AND REMAIN VERY HAZARDOUS.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS. POWERFUL 
  LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. 
  LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR 
  ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

DEJESUS
230 
WHHW40 PHFO 081330
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT MAR 8 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

HIZ001>003-006>009-012-013-017-020-090230-
/O.CON.PHFO.SU.W.0006.000000T0000Z-140309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
330 AM HST SAT MAR 8 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...20 TO 30 FT ALONG NORTH FACING BEACHES. 12 TO 20 FT
  ALONG WEST FACING BEACHES.

* TIMING...THE SURF WILL PEAK TODAY THEN SLOWLY DIMINISH TONIGHT.
  THE SURF WILL DROP TO ADVISORY LEVELS SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...AND COASTAL BENCHES. POWERFUL LONGSHORE AND
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND
  CHANNELS CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
925 
WHHW40 PHFO 090140
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST SAT MAR 8 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

HIZ001>003-006>009-012-013-017-020-091445-
/O.CON.PHFO.SU.W.0006.000000T0000Z-140309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
340 PM HST SAT MAR 8 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...20 TO 25 FT ALONG NORTH FACING BEACHES. 12 TO 20 FT ALONG
  WEST FACING BEACHES.

* TIMING...THE SURF WILL SLOWLY DIMINISH TONIGHT AND DROP TO
  ADVISORY LEVELS SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...AND COASTAL BENCHES. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

BURKE
717 
WHHW40 PHFO 091324
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST SUN MAR 9 2014

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...


HIZ001>003-006>009-012-013-017-020-092200-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-140309T1600Z/
/O.NEW.PHFO.SU.Y.0017.140309T1324Z-140309T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
324 AM HST SUN MAR 9 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE HIGH SURF
WARNING HAS BEEN CANCELLED. 

* SURF...10 TO 15 FT ALONG NORTH FACING BEACHES. 8 TO 12 FT 
  ALONG WEST FACING BEACHES. 

* TIMING...THE SURF WILL DROP BELOW ADVISORY CONDITIONS BY NOON TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 6, 10:00 AM HST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 6, 10:00 AM HST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU MAR 6 2014

.SYNOPSIS...
A SURFACE RIDGE OVER THE STATE WILL MOVE EAST AS A FRONT APPROACHES
FROM THE NORTHWEST. THE FRONT IS EXPECTED TO REACH KAUAI ON FRIDAY
AND STALL AND DISSIPATE OVER THE EASTERN HALF OF THE STATE THIS
WEEKEND. SHOWERS WILL INCREASE AHEAD OF THE FRONT OVER THE WESTERN
HALF OF THE STATE TONIGHT...AND SPREAD FARTHER EAST FRIDAY AND
FRIDAY NIGHT. TRADE WINDS WILL RETURN BEHIND THE FRONT AS HIGH
PRESSURE BUILDS NORTH OF THE STATE.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A LARGE LOW FAR NORTH OF THE STATE...WITH
A STRONG NEARLY ZONAL UPPER LEVEL JET ALONG/NORTH OF 30N. A WEAK
SHORTWAVE IS LOCATED JUST WEST OF THE DATELINE. AT THE SURFACE...A
LARGE AND COMPLEX LOW IS LOCATED FAR NORTH OF THE STATE...WITH A
COLD FRONT ABOUT 500 MILES NORTHWEST OF KAUAI. 12Z SOUNDINGS SHOW A
STABLE INVERSION NEAR 6KFT AT LIHUE WITH VERY DRY MID-LEVELS...AND A
WEAKER INVERSION NEAR 7-8KFT AT HILO. PRECIPITABLE WATERS RANGE FROM
0.91 AT LIHUE TO 1.42 AT HILO. THIS SUPPORTS THE EARLY MORNING MIMIC
TOTAL PRECIPITABLE WATER IMAGERY...WITH SHOWS A BAND OF MOISTURE
FROM THE PREVIOUS FRONT LINGERING NEAR THE BIG ISLAND.

THE SURFACE RIDGE NEAR THE ISLANDS WILL KEEP WINDS GENERALLY ON THE
LIGHT SIDE...ESPECIALLY ACROSS MAUI COUNTY AND THE BIG ISLAND. THE
WESTERN ISLANDS WILL SEE A BETTER DEFINED SOUTHWESTERLY GRADIENT...
ALTHOUGH WINDS MAY STILL BE LIGHT ENOUGH FOR LOCALIZED ONSHORE SEA
BREEZES TO DEVELOP ACROSS SHELTERED LOCATIONS. SHOWERS ARE ALREADY
STARTING TO STREAM INTO KAUAI...AND ADDITIONAL SHOWERS ARE APPARENT
ELSEWHERE SOUTH OF THE SMALLER ISLANDS. THE GFS AND ECMWF BOTH SHOW
SIGNIFICANT LOW- TO MID-LEVEL MOISTURE ADVECTION THROUGH THIS
AREA...WHICH MAY REACH THE SMALLER ISLANDS THIS AFTERNOON. THIS
ACTIVITY SHOULD DIMINISH DURING THE NORMAL DIURNAL MINIMUM.
HOWEVER...EVEN WITH A DOWNWARD TREND OUR FORECAST FOR THE AFTERNOON
MAY BE TOO DRY ACROSS THE CENTRAL ISLANDS.

THE GFS AND ECMWF SHOW THE MAIN SURGE OF MOISTURE OCCURRING LATE
TONIGHT INTO FRIDAY...WITH CROSS SECTIONS SHOWING THE DRY LAYER
QUICKLY ERODING. FORECAST SOUNDINGS SHOW LOW- TO MID-LEVEL WINDS
GENERALLY OUT OF THE WEST OR WEST-SOUTHWEST. THIS MAY ACCOUNT FOR
THE SHARPER THETA-E RIDGE BUILDING ACROSS MAUI AND THE BIG ISLAND
BEFORE KAUAI/OAHU. THE CURRENT FORECAST HAS GREATER RAINFALL CHANCES
ACROSS KAUAI/OAHU BEGINNING TONIGHT PRECEDING THE FRONT. THERE
MIGHT ACTUALLY BE A BREAK IN ACTIVITY BETWEEN THE CURRENT SURGE OF
MOISTURE AND THE PREFRONTAL CONVECTION LATE TONIGHT/SATURDAY.

12Z MODELS ARE RELATIVELY SIMILAR SHOWING THE FRONT REACHING KAUAI
ON SATURDAY...THEN WEAKENING AND EVENTUALLY STALLING/DISSIPATING
SOMEWHERE IN THE VICINITY OF THE BIG ISLAND BY SUNDAY. HIGH PRESSURE
PASSING NORTH OF THE STATE WILL HELP USHER IN MORE TYPICAL TRADE
WINDS...ALTHOUGH THE TRADE SHOWERS WILL BE HEAVIER THAN NORMAL...AT
LEAST ACROSS THE EASTERN ISLANDS. MID-LEVEL FLOW REMAINS WEAKLY
CYCLONIC...AND FORECAST SOUNDINGS SHOW ONLY A WEAK INVERSION.

HEADING INTO NEXT WEEK...A NEW FRONT WILL PASS NORTH OF THE STATE
MONDAY/TUESDAY...BUT THE 12Z MODELS ARE QUITE SIMILAR IN SHOWING
THAT IT STALLS WELL NORTH OF THE STATE. SOME UPPER-LEVEL ENERGY
ASSOCIATED WITH THIS FEATURE MAY CARVE OUT A TROUGH EAST OF THE
STATE. THIS MAY KEEP MID-LEVEL HEIGHTS LOWER ACROSS THE BIG
ISLAND...EVEN AS A NEW HIGH BUILDS TO THE WEST OF THE STATE.
BUILDING HEIGHTS WILL HELP TO STABILIZE THE ATMOSPHERE...AND HIGH
PRESSURE AT THE SURFACE TO THE NORTHEAST OF THE STATE WILL BRING
TRADE WINDS THROUGH MUCH OF THE WORK WEEK.

&&

.MARINE...
A LARGE NORTHWEST SWELL IS EXPECTED TO BUILD THROUGH THE DAY ON
FRIDAY...AND PEAK DURING THE DAY ON SATURDAY. WE SHOULD SEE ADVISORY
LEVEL SURF FOR NORTH AND WEST FACING SHORES BY LATE ON FRIDAY...WITH
SURF BUILDING TO WARNING LEVELS FOR FRIDAY NIGHT AND SATURDAY. AS
THE SWELL DIMINISHES...ADVISORY LEVEL SURF MAY LINGER INTO SUNDAY.
THE LATEST WAVEWATCH GUIDANCE HAS BACKED OFF ON THE NEXT SWELL
EXPECTED TO ARRIVE ON TUESDAY...AND NOW SHOWS CONDITIONS REMAINING
BELOW ADVISORY LEVELS THROUGH THE NEW WORK WEEK.

AS THE NEW NORTHWEST SWELL BUILDS ON FRIDAY...A SMALL CRAFT
ADVISORY WILL BE NEEDED FOR EXPOSED COASTAL WATERS DUE TO COMBINED
SEAS ABOVE THE 10 FOOT ADVISORY THRESHOLD. THESE CONDITIONS WILL
LIKELY CONTINUE INTO SUNDAY BEFORE SUBSIDING BELOW 10 FEET.

&&

.AVIATION...
BROAD WEAK SOUTHWEST FLOW AHEAD OF A DISTANT BUT APPROACHING COLD
FRONT IS HELPING TO ADVECT THE REMAINS OF AN OLD DISSIPATED FRONT
ACROSS THE ISLANDS. VFR CLOUDINESS WITH ISOLATED SHOWERS IS EXPECTED
ALL AREAS TODAY...ESPECIALLY OAHU WESTWARD...BUT MVFR CEILINGS AND
VISIBILITIES ARE NOT EXPECTED TO DEVELOP UNTIL TOMORROW AFTERNOON
WITH THE ARRIVAL OF THE NEW FRONT OUT OF THE NORTH NORTHWEST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC/MARINE...BRAVENDER
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:30 AM HSTSmall Craft AdvisoryHFO60 hr
Mar 7, 4:32 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 4:48 AM HSTWind AdvisoryHFOHawaii21 hr
Mar 7, 6:06 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 7:27 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Surf Warnings in Hawaii, 2014Every high surf warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.